Alert archive / Virginia / High Wind Watches in 2008
High Wind Watch 3, NWS Blacksburg, VA
NWS Blacksburg, VA issued this high wind watch at May 10, 2008, 3:54 PM EDT for 17 counties in Virginia; 5 counties in North Carolina; Mercer County, West Virginia. It took effect at May 11, 2008, 3:31 AM EDT. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- May 10, 2008, 3:54 PM EDT (19:54 UTC)
- In effect from
- May 11, 2008, 3:31 AM EDT
- Expired
- May 11, 2008, 4:39 PM EDT
- In force
- 13 hr
- Issued by
- NWS Blacksburg, VA
All 23 counties
Alleghany County, NC, Ashe County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Bland County, VA, Carroll County, VA, City of Galax, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Floyd County, VA, Franklin County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Patrick County, VA, Pulaski County, VA, Roanoke County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Mercer County, WV
The radar
The Roanoke radar (KFCX), 49 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.9 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3398 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS71 KRNK 101954 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 354 PM EDT SAT MAY 10 2008 ...DAMAGING WINDS POSSIBLE... .LATE SUNDAY NIGHT...LOW PRESSURE WILL ADVANCE TOWARDS THE COAST AN INTENSIFY. AS IT DOES...THE PRESSURE GRADIENT ACROSS THE REGION WILL INCREASE...AND WINDS WILL INCREASE SIGNIFICANTLY. THE POTENTIAL EXISTS FOR WIND GUSTS TO BE AROUND 60 MPH IN THE NORTHERN MOUNTAINS OF NORTH CAROLINA AND THE NEIGHBORING NORTH CAROLINA FOOTHILLS. THESE POTENTIALLY DAMAGING WIND GUSTS WILL BE POSSIBLE BEGINNING AFTER MIDNIGHT SUNDAY NIGHT...LASTING THROUGH THE AFTERNOON MONDAY. NCZ001-002-018-019-110400- /O.NEW.KRNK.HW.A.0003.080512T0400Z-080512T2200Z/ ASHE-ALLEGHANY NC-WATAUGA-WILKES- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... WILKESBORO 354 PM EDT SAT MAY 10 2008 ...HIGH WIND WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY AFTERNOON. NORTHWEST WINDS MAY GUST TO AROUND 60 MPH. THESE GUSTS MAY BE STRONG ENOUGH TO DOWN TREES...TREE LIMBS...OR POWER LINES. A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. $$ DS
5 follow-up statements
000 WWUS71 KRNK 110236 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 1036 PM EDT SAT MAY 10 2008 ...DAMAGING WINDS POSSIBLE... .LATE SUNDAY NIGHT...LOW PRESSURE WILL ADVANCE TOWARDS THE COAST AND INTENSIFY. AS IT DOES...THE PRESSURE GRADIENT ACROSS THE REGION WILL INCREASE...AND WINDS WILL INCREASE SIGNIFICANTLY. THE POTENTIAL EXISTS FOR WIND GUSTS AROUND 60 MPH IN THE NORTHERN MOUNTAINS AND FOOTHILLS OF NORTH CAROLINA. THESE POTENTIALLY DAMAGING WIND GUSTS WILL BE POSSIBLE BEGINNING AFTER MIDNIGHT SUNDAY NIGHT AND WILL LAST THROUGH MONDAY AFTERNOON. NCZ001-002-018-019-111100- /O.CON.KRNK.HW.A.0003.080512T0400Z-080512T2200Z/ ASHE-ALLEGHANY NC-WATAUGA-WILKES- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... WILKESBORO 1036 PM EDT SAT MAY 10 2008 ...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY AFTERNOON... A HIGH WIND WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY AFTERNOON. NORTHWEST WINDS MAY GUST TO AROUND 60 MPH. THESE GUSTS MAY BE STRONG ENOUGH TO DOWN TREES...TREE LIMBS...OR POWER LINES. A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. $$
000 WWUS71 KRNK 110731 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 331 AM EDT SUN MAY 11 2008 ...DAMAGING WINDS POSSIBLE TONIGHT AND MONDAY... .LATE TONIGHT...LOW PRESSURE WILL ADVANCE TOWARDS THE COAST AND INTENSIFY. AS IT DOES...THE PRESSURE GRADIENT ACROSS THE REGION WILL TIGHTEN...AND WINDS WILL INCREASE SIGNIFICANTLY. THE POTENTIAL EXISTS FOR WIND GUSTS BETWEEN 45 AND 60 MPH IN THE MOUNTAINS AND FOOTHILLS OF NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. DUE TO THE WET GROUND AND THE FACT THAT THE LEAVES HAVE COME OUT ON MOST TREES...WINDS OF THIS SPEED COULD MORE EASILY TOPPLE WEAKER TREES. THESE POTENTIALLY DAMAGING WIND GUSTS WILL BE POSSIBLE BEGINNING THIS EVENING AND WILL LAST THROUGH MONDAY AFTERNOON. NCZ003-VAZ007-009>017-022-032-033-WVZ042-111545- /O.EXB.KRNK.HW.A.0003.080512T0100Z-080512T2200Z/ SURRY-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-ROANOKE-PATRICK-FRANKLIN-MERCER- INCLUDING THE CITIES OF...DOBSON...TAZEWELL...MARION...BLAND... PEARISBURG...WYTHEVILLE...PULASKI...RADFORD...BLACKSBURG... INDEPENDENCE...GALAX...FLOYD...SALEM...STUART...ROCKY MOUNT... BLUEFIELD 331 AM EDT SUN MAY 11 2008 ...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH MONDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM THIS EVENING THROUGH MONDAY AFTERNOON. NORTHWEST WINDS MAY GUST TO BETWEEN 45 AND 60 MPH. THESE GUSTS MAY BE STRONG ENOUGH TO DOWN TREES...TREE LIMBS...OR POWER LINES. DUE TO THE WET GROUND AND THE FACT THAT THE LEAVES HAVE COME OUT ON MOST TREES...WINDS OF THIS SPEED COULD MORE EASILY TOPPLE WEAKER TREES. A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. $$ NCZ001-002-018-019-111545- /O.EXT.KRNK.HW.A.0003.080512T0100Z-080512T2200Z/ ASHE-ALLEGHANY NC-WATAUGA-WILKES- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... WILKESBORO 331 AM EDT SUN MAY 11 2008 ...HIGH WIND WATCH NOW IN EFFECT FROM THIS EVENING THROUGH MONDAY AFTERNOON... THE HIGH WIND WATCH IS NOW IN EFFECT FROM THIS EVENING THROUGH MONDAY AFTERNOON. NORTHWEST WINDS MAY GUST BETWEEN 50 AND 60 MPH. THESE GUSTS MAY BE STRONG ENOUGH TO DOWN TREES...TREE LIMBS...OR POWER LINES. DUE TO THE WET GROUND AND THE FACT THAT THE LEAVES HAVE COME OUT ON MOST TREES...WINDS OF THIS SPEED COULD MORE EASILY TOPPLE WEAKER TREES. A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. $$
000 WWUS71 KRNK 111413 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 1013 AM EDT SUN MAY 11 2008 ...DAMAGING WINDS POSSIBLE TONIGHT AND MONDAY... .LATE TONIGHT...LOW PRESSURE WILL ADVANCE TOWARDS THE COAST AND INTENSIFY. AS IT DOES...THE PRESSURE GRADIENT ACROSS THE REGION WILL TIGHTEN...AND WINDS WILL INCREASE SIGNIFICANTLY. THE POTENTIAL EXISTS FOR WIND GUSTS BETWEEN 45 AND 60 MPH IN THE MOUNTAINS AND FOOTHILLS OF NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. DUE TO THE WET GROUND AND THE FACT THAT THE LEAVES HAVE COME OUT ON MOST TREES...WINDS OF THIS SPEED COULD MORE EASILY TOPPLE WEAKER TREES. THESE POTENTIALLY DAMAGING WIND GUSTS WILL BE POSSIBLE BEGINNING THIS EVENING AND WILL LAST THROUGH MONDAY AFTERNOON. VAZ007-009-WVZ042-112215- /O.NEW.KRNK.WI.Y.0018.080511T1413Z-080512T0100Z/ /O.CON.KRNK.HW.A.0003.080512T0100Z-080512T2200Z/ TAZEWELL-SMYTH-MERCER- INCLUDING THE CITIES OF...TAZEWELL...MARION...BLUEFIELD 1013 AM EDT SUN MAY 11 2008 ...WIND ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING... ...HIGH WIND WATCH REMAINS IN EFFECT FROM 9 PM EDT THIS EVENING THROUGH MONDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM EDT THIS EVENING. A HIGH WIND WATCH REMAINS IN EFFECT FROM 9 PM EDT THIS EVENING THROUGH MONDAY AFTERNOON. SOUTHEAST WINDS MAY GUST TO 55 MPH TODAY AHEAD OF AN APPROACHING COLD FRONT. THESE STRONG WINDS MAY BE ENOUGH TO DOWN SMALL TREE LIMBS...INTERRUPTING THE POWER AT TIMES. BEHIND THE FRONT...TONIGHT AND MONDAY...NORTHWEST WINDS MAY GUST TO BETWEEN 50 AND 60 MPH. THESE GUSTS MAY BE STRONG ENOUGH TO DOWN TREES...TREE LIMBS...OR POWER LINES. DUE TO THE WET GROUND AND THE FACT THAT THE LEAVES HAVE COME OUT ON MOST TREES...WINDS OF THIS SPEED COULD MORE EASILY TOPPLE WEAKER TREES. A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ NCZ001>003-018-019-VAZ010>017-022-032-033-112215- /O.CON.KRNK.HW.A.0003.080512T0100Z-080512T2200Z/ ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-PATRICK-FRANKLIN- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... BOONE...WILKESBORO...BLAND...PEARISBURG...WYTHEVILLE...PULASKI... RADFORD...BLACKSBURG...INDEPENDENCE...GALAX...FLOYD...SALEM... STUART...ROCKY MOUNT 1013 AM EDT SUN MAY 11 2008 ...HIGH WIND WATCH REMAINS IN EFFECT FROM 9 PM EDT THIS EVENING THROUGH MONDAY AFTERNOON... A HIGH WIND WATCH REMAINS IN EFFECT FROM 9 PM EDT THIS EVENING THROUGH MONDAY AFTERNOON. NORTHWEST WINDS MAY GUST TO BETWEEN 45 AND 60 MPH. THESE GUSTS MAY BE STRONG ENOUGH TO DOWN TREES...TREE LIMBS...OR POWER LINES. DUE TO THE WET GROUND AND THE FACT THAT THE LEAVES HAVE COME OUT ON MOST TREES...WINDS OF THIS SPEED COULD MORE EASILY TOPPLE WEAKER TREES. A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. $$
000 WWUS71 KRNK 111508 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 1108 AM EDT SUN MAY 11 2008 ...DAMAGING WINDS THROUGH MONDAY... .A STRENGTHENING AREA OF LOW PRESSURE OVER THE OHIO VALLEY WILL PUSH A STRONG COLD FRONT ACROSS THE MOUNTAINS SUNDAY AFTERNOON. STRONG SOUTHEAST WINDS WILL DEVELOP AHEAD OF THE FRONT TODAY... FOLLOWED BY STRONG NORTHWEST WINDS TONIGHT AND MONDAY. THE POTENTIAL EXISTS FOR WIND GUSTS BETWEEN 45 AND 60 MPH IN THE MOUNTAINS AND FOOTHILLS OF NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. DUE TO THE WET GROUND AND THE FACT THAT THE LEAVES HAVE COME OUT ON MOST TREES...WINDS OF THIS SPEED COULD MORE EASILY TOPPLE WEAKER TREES. THESE POTENTIALLY DAMAGING WIND GUSTS WILL BE POSSIBLE BEGINNING THIS EVENING AND WILL LAST THROUGH MONDAY AFTERNOON. VAZ007-009-WVZ042-112315- /O.UPG.KRNK.WI.Y.0018.000000T0000Z-080512T0100Z/ /O.NEW.KRNK.HW.W.0004.080511T1508Z-080512T0100Z/ /O.CON.KRNK.HW.A.0003.080512T0100Z-080512T2200Z/ TAZEWELL-SMYTH-MERCER- INCLUDING THE CITIES OF...TAZEWELL...MARION...BLUEFIELD 1108 AM EDT SUN MAY 11 2008 ...HIGH WIND WARNING IN EFFECT UNTIL 9 PM EDT THIS EVENING... ...HIGH WIND WATCH REMAINS IN EFFECT FROM 9 PM EDT THIS EVENING THROUGH MONDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 9 PM EDT THIS EVENING. THE WIND ADVISORY IS NO LONGER IN EFFECT. A HIGH WIND WATCH REMAINS IN EFFECT FROM 9 PM EDT THIS EVENING THROUGH MONDAY AFTERNOON. SOUTHEAST WINDS MAY GUST TO 60 MPH TODAY AHEAD OF AN APPROACHING COLD FRONT. THESE STRONG WINDS MAY BE ENOUGH TO DOWN TREES... INTERRUPTING THE POWER AT TIMES. BEHIND THE FRONT...TONIGHT AND MONDAY...NORTHWEST WINDS MAY GUST TO BETWEEN 50 AND 60 MPH. THESE GUSTS MAY BE STRONG ENOUGH TO DOWN TREES...TREE LIMBS...OR POWER LINES. DUE TO THE WET GROUND AND THE FACT THAT THE LEAVES HAVE COME OUT ON MOST TREES...WINDS OF THIS SPEED COULD MORE EASILY TOPPLE WEAKER TREES. A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. $$ NCZ001>003-018-019-VAZ010>017-022-032-033-112315- /O.CON.KRNK.HW.A.0003.080512T0100Z-080512T2200Z/ ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-PATRICK-FRANKLIN- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... BOONE...WILKESBORO...BLAND...PEARISBURG...WYTHEVILLE...PULASKI... RADFORD...BLACKSBURG...INDEPENDENCE...GALAX...FLOYD...SALEM... STUART...ROCKY MOUNT 1108 AM EDT SUN MAY 11 2008 ...HIGH WIND WATCH REMAINS IN EFFECT FROM 9 PM EDT THIS EVENING THROUGH MONDAY AFTERNOON... A HIGH WIND WATCH REMAINS IN EFFECT FROM 9 PM EDT THIS EVENING THROUGH MONDAY AFTERNOON. NORTHWEST WINDS MAY GUST TO BETWEEN 45 AND 60 MPH. THESE GUSTS MAY BE STRONG ENOUGH TO DOWN TREES...TREE LIMBS...OR POWER LINES. DUE TO THE WET GROUND AND THE FACT THAT THE LEAVES HAVE COME OUT ON MOST TREES...WINDS OF THIS SPEED COULD MORE EASILY TOPPLE WEAKER TREES. A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. $$
000 WWUS71 KRNK 112039 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 439 PM EDT SUN MAY 11 2008 ...DAMAGING WINDS THROUGH MONDAY... .A STRENGTHENING AREA OF LOW PRESSURE OVER THE OHIO VALLEY WILL MOVE TO ALONG THE MID ATLANTIC COAST MONDAY. STRONG NORTHWEST WINDS WILL DEVELOP IN THE WAKE OF THIS STORM SYSTEM. THE POTENTIAL EXISTS FOR WIND GUSTS BETWEEN 50 AND 65 MPH IN THE MOUNTAINS AND FOOTHILLS OF NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. WIND GUSTS OF 40 TO 55 MPH ARE LIKELY ACROSS SOUTHSIDE VIRGINIA AND IN THE NORTHERN PIEDMONT OF NORTH CAROLINA. DUE TO THE WET GROUND AND THE FACT THAT THE LEAVES HAVE COME OUT ON MOST TREES...WINDS OF THIS SPEED COULD MORE EASILY TOPPLE TREES. THESE POTENTIALLY DAMAGING WIND GUSTS WILL BE POSSIBLE BEGINNING TONIGHT...BUT MORE SO DURING THE DAY MONDAY AS THE STORM MOVES TO ALONG THE COAST. NCZ001>003-018-019-VAZ010>017-022-032-033-120445- /O.UPG.KRNK.HW.A.0003.080512T0100Z-080512T2200Z/ /O.EXB.KRNK.HW.W.0004.000000T0000Z-080513T0100Z/ ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-PATRICK-FRANKLIN- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... BOONE...WILKESBORO...BLAND...PEARISBURG...WYTHEVILLE...PULASKI... RADFORD...BLACKSBURG...INDEPENDENCE...GALAX...FLOYD...SALEM... STUART...ROCKY MOUNT 439 PM EDT SUN MAY 11 2008 ...HIGH WIND WARNING IN EFFECT UNTIL 9 PM EDT MONDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 9 PM EDT MONDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. STRONG NORTHWEST WINDS ARE EXPECTED TO DEVELOP OVER THE AREA TONIGHT AND CONTINUE THROUGH THE DAY MONDAY. WINDS MAY GUST TO BETWEEN 50 AND 65 MPH. THESE GUSTS MAY BE STRONG ENOUGH TO DOWN TREES...TREE LIMBS...OR POWER LINES. DUE TO THE WET GROUND AND THE FACT THAT THE LEAVES HAVE COME OUT ON MOST TREES...WINDS OF THIS SPEED COULD MORE EASILY TOPPLE TREES. A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. $$ VAZ007-009-WVZ042-120445- /O.UPG.KRNK.HW.A.0003.080512T0100Z-080512T2200Z/ /O.EXT.KRNK.HW.W.0004.000000T0000Z-080513T0100Z/ TAZEWELL-SMYTH-MERCER- INCLUDING THE CITIES OF...TAZEWELL...MARION...BLUEFIELD 439 PM EDT SUN MAY 11 2008 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 9 PM EDT MONDAY... THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL 9 PM EDT MONDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. STRONG NORTHWEST WINDS ARE EXPECTED TO DEVELOP LATER TONIGHT AND CONTINUE THROUGH THE DAY MONDAY. WINDS MAY GUST TO BETWEEN 50 AND 65 MPH. THESE GUSTS MAY BE STRONG ENOUGH TO DOWN TREES...TREE LIMBS...OR POWER LINES. DUE TO THE WET GROUND AND THE FACT THAT THE LEAVES HAVE COME OUT ON MOST TREES...WINDS OF THIS SPEED COULD MORE EASILY TOPPLE TREES. A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. $$ NCZ004>006-020-VAZ018-023-034-043>045-058-059-WVZ043-044-120445- /O.NEW.KRNK.WI.Y.0019.080511T2039Z-080513T0100Z/ STOKES-ROCKINGHAM-CASWELL-YADKIN-CRAIG-BOTETOURT-BEDFORD-HENRY- PITTSYLVANIA-CAMPBELL-HALIFAX-CHARLOTTE-SUMMERS-MONROE- INCLUDING THE CITIES OF...DANBURY...EDEN...YADKINVILLE... NEW CASTLE...FINCASTLE...BEDFORD...MARTINSVILLE...DANVILLE... LYNCHBURG...SOUTH BOSTON...KEYSVILLE...HINTON...UNION 439 PM EDT SUN MAY 11 2008 ...WIND ADVISORY IN EFFECT UNTIL 9 PM EDT MONDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM EDT MONDAY. STRONG NORTHWEST WINDS WILL DEVELOP OVER THE AREA LATER TONIGHT AND CONTINUE THROUGH THE DAY MONDAY. WINDS MAY GUST TO BETWEEN 40 AND 55 MPH. THESE GUSTS MAY BE STRONG ENOUGH TO DOWN TREE LIMBS...RESULTING IN POWER OUTAGES. DUE TO THE WET GROUND AND THE FACT THAT THE LEAVES HAVE COME OUT ON MOST TREES...WINDS OF THIS SPEED COULD MORE EASILY TOPPLE WEAKER TREES. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this high wind watch went out at May 10, 3:23 PM EDT, 31 minutes earlier.
Area forecast discussion, May 10, 3:23 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
323 PM EDT SAT MAY 10 2008
.SYNOPSIS...
LOW PRESSURE FORMING IN THE MID MISSISSIPPI VALLEY WILL MOVE INTO
THE MID ATLANTIC STATES BY SUNDAY NIGHT...BRINGING A COLD FRONT
THROUGH OUR AREA ALONG WITH IT. HEADING INTO NEXT WEEK WE WILL
MAINTAIN AN ACTIVE WEATHER PATTERN WITH A NEW SYSTEM ABOUT EVERY
THREE DAYS.
&&
.NEAR TERM /THROUGH SUNDAY/...
UPPER LOW DIGGING SOUTHEAST OUT OF THE ROCKIES WILL BE THE FOCUS
FOR OUR WEATHER SUNDAY. THIS SYSTEM IS FCST TO MOVE RAPIDLY
EASTWARD...PLAYING TAG WITH THE DEEPER MOISTURE FLOWING NORTHWARD
OUT OF THE GULF OF MEXICO. WIDESPREAD SEVERE WEATHER IS
ANTICIPATED OVER THE SOUTHERN STATES. ATTM OUR AIRMASS IS STABLE
AND WILL PROHIBIT SVR POTENTIAL. DEWPOINTS HAVE FALLEN INTO THE
30S/40S WITH HIGH PRESSURE WEDGING DOWN THE ERN SLOPES. THIS DRY
AIRMASS WILL KEEP US COOL TONIGHT AND WILL LIKELY RESULT IN
SHALLOW STABLE LAYER SUNDAY AS DEEPER MOISTURE RIDES NORTH AND
OVERTOP THE WEDGE OF HIGH PRESSURE.
LOOK FOR CLOUDS TO OVERSPREAD THE ENTIRE CWA AFTER MIDNIGHT
TONIGHT. AS THE STORM SYSTEM APPROACHES FROM THE
WEST...ANTICIPATED AREA OF SHRA/TSRA TO SPREAD EAST ACROSS TN
VALLEY REACHING THE MOUNTAINS TOWARD DAYBREAK. RAIN WILL
OVERSPREAD OUR CWA DURING THE MORNING WITH CATEGORICAL POPS
AREAWIDE.
CONCERN SUNDAY IS POTENTIAL FOR HEAVY RAINFALL. STABLE BOUNDARY
LAYER SHOULD LIMIT SVR POTENTIAL...BUT DEEPER MOISTURE ALOFT TO
PROVIDE SOURCE FOR HEAVY RAINFALL AS STRONG ISENTROPIC LIFT
PREVAILS. QPF OF AN INCH QUITE POSSIBLE...MAYBE MORE ALONG AND
EAST OF BLUE RIGE WHERE SOUTHEAST UPSLOPE DEVELOPS FOR A TIME
ALONG WITH INCREASE IN MOISTURE TRANSPORT FROM THE LOW LEVEL JET.
WITH HEAVY RAINS ALREADY OCCURRING JUST 36 HOURS AGO...STREAMS
EAST OF THE BLUE RIDGE WILL BE MORE SUSEPTIBLE TO RISES FROM NEW
RAINFALL. WITH THIS IN MIND HAVE ISSUED FLOOD WATCH FOR AREAS EAST
OF THE MOUNTAINS THAT RECEIVED 2+ INCHES THURSDAY NIGHT. SUNDAYS
QPF OF AN INCH MAY BE HANDLED OK...BUT SINCE RAIN MAY BE
CONVECTIVE IN NATURE...CONCERN EXISTS FOR LOCALLY HIGHER AMOUNTS.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
SUNDAY EVENING THE BACK EDGE OF THE PRIMARY AREA OF PRECIPITATION
WILL BE HEADING TO THE EAST OF THE AREA COINCIDENT TO AN OCCLUDED
FRONT. THERE WILL STILL BE ENOUGH INSTABILITY AROUND SOUTHSIDE
VIRGINIA AND NEIGHBORING PARTS OF NORTH CAROLINA TO CONTINUE WITH
MENTION OF THUNDERSTORMS IN THIS AREA INTO THE EARLY EVENING HOURS.
THE MAIN OCCLUDED LOW WILL STILL BE OVER OHIO AND BEGIN TO TRACK
SOUTHEAST DURING THE NIGHT. AS IT DOES...THE PRESSURE GRADIENT WILL
INCREASE WITH PROGGED 85H WINDS IN THE 40-45 KT ACROSS THE
MOUNTAINS...WITH THE STRONGEST WIND EXPECTED OVER THE NORTHERN
MOUNTAINS OF NORTH CAROLINA. WILL ISSUE A HIGH WIND WATCH MONDAY
FROM MIDNIGHT THROUGH 6PM TO ACCOUNT FOR THIS CONCERN AS THE
DIRECTION WILL BE A PREFERRED ONE FOR CHANNELING OF WINDS. UPSLOPE
SHOWERS WILL CONTINUE THROUGH THE NIGHT AND INTO MONDAY IN THE
MOUNTAINS WITH GRADUALLY DECREASING COVERAGE.
ON MONDAY THE CENTER OF THE UPPER LOW IS EXPECTED TO TRACK OVER
EASTERN VIRGINIA. ITS INFLUENCE WILL BE FELT EAST OF A LYNCHBURG TO
DANVILLE LINE IN THE FORM OF STEEP LAPSE RATE INSTABILITY CLOUDS AND
SHOWERS...AND POTENTIALLY AN ISOLATED THUNDERSTORM IN THE FORENOON.
THERE WILL ALSO BE A TREND FOR DECREASING CLOUD COVER JUST EAST OF
THE CREST OF THE BLUE RIDGE DUE TO STRONG DOWNSLOPING. EXPECTING DEW
POINTS TO BE RELATIVELY LOWER IN THIS AREA DUE TO MIXING DOWN OF
DRIER AIR ALOFT. THE TREND OF DECREASING CLOUDS WILL CONTINUE INTO
MONDAY NIGHT WITH WINDS DECREASING AS WELL.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
TUESDAY THROUGH SATURDAY WILL BE AN ACTIVE WITH WAVE AFTER WAVE
MOVING THROUGH THE REGION...ONE ABOUT EVERY SECOND OR THIRD DAY.
AFTER DRY WEATHER TUESDAY AND TUESDAY NIGHT...AN APPROACHING COLD
FRONT WILL GRADUALLY ALLOW FOR SCATTERED SHOWERS FIRST IN THE
MOUNTAINS ON WEDNESDAY...AND THEN FOR THE FORECAST AREA WEDNESDAY
NIGHT AND THURSDAY AS THE FRONT MOVES INTO THE REGION. AS ANOTHER
WAVE MOVES OUT OF THE GULF ALONG THE FRONT FRIDAY...THE FRONT WILL
STALL AND THIS NEXT SYSTEM WILL IMPACT OUR WEATHER FRIDAY INTO
SATURDAY. HAVE GONE CLOSE TO HPC NUMBERS FOR HIGH AND LOW
TEMPERATURES DURING THIS PERIOD.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
VFR CONDTIONS WILL RAPIDLY TRANSITION TO MVFR/IFR SUNDAY MORNING
AS A FAST MOVING STORM SYSTEM APPROACHES FROM THE WEST. IN
ADDITION TO THE LOW CIGS/VSBYS...WINDS WILL ALSO BE A
CONCERN...STRONG SOUTHERLY WINDS SUNDAY...FOLLOWED BY STRONG
NORTHWESTERLY WINDS BEHIND THE SYSTEM SUNDAY NIGHT INTO MONDAY.
&&
.HYDROLOGY...
MINOR FLOODING CONTINUES ALONG THE DAN RIVER SOUTH OF PACES.
POTENTIAL FOR HEAVY RAINS SUNDAY WILL RENUE FLOOD CONCERNS. STAY
TUNED TO FUTURE FORECAST UPDATES FOR POSSIBLE FLOOD WARNINGS FOR
NEW FLOODING.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING FOR
VAZ032>035-043>047-058-059.
NC...FLOOD WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING FOR
NCZ004>006.
HIGH WIND WATCH FROM LATE SUNDAY NIGHT THROUGH MONDAY
AFTERNOON FOR NCZ001-002-018-019.
WV...NONE.
&&
SYNOPSIS...DS
NEAR TERM...PM
SHORT TERM...DS
LONG TERM...DS
AVIATION...PM
HYDROLOGY...PMHazardous weather outlook, May 10, 6:34 AM EDT, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 634 AM EDT SAT MAY 10 2008 NCZ001>005-018>020-VAZ007-009>020-022>024-032>035-043-045>047-059- WVZ042>045-111045- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-WATAUGA-WILKES-YADKIN- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL- FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK- FRANKLIN-BEDFORD-AMHERST-HENRY-CAMPBELL-APPOMATTOX-BUCKINGHAM- CHARLOTTE-MERCER-SUMMERS-MONROE-GREENBRIER- 634 AM EDT SAT MAY 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN AREA OF LOW PRESSURE DEVELOPING ALONG THE SOUTHEAST COAST...IN CONJUNCTION WITH AN OCCLUDED FRONT...MAY ALLOW HEAVY RAIN TO DEVELOP THROUGH MUCH OF SUNDAY AND INTO SUNDAY NIGHT. WATER PROBLEMS...ON STREAMS AND RIVERS...MAY DEVELOP CONSIDERING THE RAIN WHICH WAS RECEIVED ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ006-VAZ044-058-111045- CASWELL-PITTSYLVANIA-HALIFAX- 634 AM EDT SAT MAY 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT HEAVY RAIN THAT FELL THURSDAY NIGHT HAS RESULTED IN SIGNIFICANT RISES ALONG THE DAN AND ROANOKE RIVERS. FLOODING IS EXPECTED THIS MORNING AT DANVILLE...PACES AND SOUTH BOSTON ON THE DAN RIVER. SEE THE LATEST WBCFLSRNK FOR MORE DETAILED INFORMATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN AREA OF LOW PRESSURE DEVELOPING ALONG THE SOUTHEAST COAST...MAY ALLOW HEAVY RAIN TO DEVELOP THROUGH MUCH OF SUNDAY AND INTO SUNDAY NIGHT. WATER PROBLEMS...ON STREAMS AND RIVERS...MAY DEVELOP ONCE AGAIN CONSIDERING RAIN WHICH WAS RECEIVED ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 8:00 PM EDT | Severe Thunderstorm Warning | RNK | Grayson, Smyth, Wythe | 50 min |
| May 9, 9:04 PM EDT | Severe Thunderstorm Warning | RNK | Wythe | 23 min |
| May 10, 3:47 PM EDT | Flood Watch | RNK | Alleghany, Amherst, Appomattox, Bath, Bedford, Botetourt and 15 more | 25 hr |
| May 9, 10:43 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham, Stokes | 62 min |
Nearby
High Wind Watches in Virginia, 2008High Wind Watches in North Carolina, 2008High Wind Watches in West Virginia, 2008Every high wind watch in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.